Kansas, 2010

Heavy Rain in Kansas, August 16, 2010

August 16, 2010 · NWS DDC · 2 events in 1 county or zone

Early morning thunderstorms produced heavy rainfall in the Stevens county area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Early morning thunderstorms produced heavy rainfall in the Stevens county area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 2:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 16, 2:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT MON AUG 16 2010

.DISCUSSION...

DAYS 1-2...

UA ANALYSIS PLACED AN UPPER LVL JET EXTENDING FROM CNTL CALIFORNIA
ENE ACROSS THE ROCKIES AND OUT INTO NEB AT 00Z MON. SEVERAL UPPER
LVL WAVES WERE EMBEDDED IN THE FLOW WITH ONE OF THE STRONGER WAVES
LOCATED IN FAR SW NEV. THERE WAS ALSO A 5H THERMAL TROF LOCATED
OVER WRN CO BUT THIS IS SOMEWHAT DIFFICULT TO PICK OUT ON W/V LOOP
EARLIER THIS MORNING. OVER ERN CO/WRN KS A MOIST UPSLOPE FLOW WAS
CONTINUING WITH CLOUD COVER OVER THE SW CWA STARTING TO EXPAND PER
SAT LOOP AS OUR MOISTURE BEGINS TO SPREAD BACK N/NE AND ISENTROPIC
LIFT IMPROVES. MODELS THIS MORNING ARE IN GOOD AGREEMENT WITH THE
MOISTURE SPREADING BACK ACROSS SW KS AS WAA/ISENTROPIC LIFT
DEVELOPS. BOTH THE NAM AND GFS ALSO ARE IN GENERALLY GOOD AGREEMENT
WITH PCPN DEVELOPING AND THEN EXPANDING ACROSS WRN KS EARLY THIS
MORNING WHERE THIS LIFT IS CONTINUES THROUGH 18Z EAST OF A 12-14C 7H
BAROCLINIC ZONE. GIVEN THIS THE INITIAL THOUGHTS ARE THAT THE
PREVIOUS SHIFT HAD THE RIGHT IDEA WITH POPS TODAY BUT DID TWEAK
TIMING ON THE ONSET A LITTLE BASED ON NEW MODELS. ALSO GIVEN THE
EXPECTED CLOUD AND PCPN DEVELOPING ALONG WITH THE HIGHS THAT
OCCURRED YESTERDAY HAVE DECIDED TO COOL TEMPS OFF A COUPLE MORE
DEGREES IN THE WEST WHILE REMAINING MORE OPTIMISTIC ON HIGHS IN THE
E/SE.

TONIGHT INTO EARLY TUESDAY...OUR WRN NEVADA WAVE IS PROGGED TO MOVE
OUT OF THE ROCKIES AND INTO THE CNTL PLAINS WHICH BEGIN TO
INTERACT WITH THE WAA/ISENTROPIC LIFT/MOISTURE. THIS SHOULD ENHANCE
PCPN CHANCES...ESPECIALLY IN OUR NRN CWA SO AM CURRENTLY RELUCTANT
TO LOWER POPS CURRENTLY IN THE GRIDS FOR LATE TONIGHT AND EARLY
TUESDAY. BASED ON TIMING OF THE 00Z MODELS ON THIS WAVE CROSSES
WRN KS DID KEEP POPS HIGHER A LITTLE LONGER IN OUR EASTERN CWA
TUESDAY AFTERNOON BUT THE IDEA OF POPS ENDING FROM NW TO SE LATE
TUESDAY AND TUESDAY NIGHT AS THIS S/W TROF PASSES STILL LOOK ON
TRACK. TEMPERATURES ON TUESDAY WILL ONCE AGAIN BE ON THE COOL
SIDE...ESPECIALLY IN THE EAST GIVEN THE EXPECTED WX TUESDAY
AFTERNOON SO WILL CONTINUE TO FAVOR THE COOL FORECAST OVER THE
WARMER GUIDANCE NUMBERS.

DAYS 3-7...

THE MODELS ALL LEAN TOWARD PLACING KANSAS IN A NORTHWEST
FLOW/SUBSIDENCE PATTERN BY TUESDAY NIGHT, AS WHATEVER LEFTOVER
CONVECTION MAY LINGER IN THE EASTERN COUNTIES SHOULD BE ENDING.
THIS NORTHWEST NVA PATTERN WILL BECOME SOMEWHAT FLATTENED MOVING
INTO WEDNESDAY AS A STRONG SHORTWAVE MOVING THROUGH THE NORTHWEST
PACIFIC BEGINS TO AMPLIFY A TROUGH JUST WEST OF THE NORTHERN
ROCKIES. WARM AIR ADVECTION IN THE BOUNDARY LAYER RETURN FLOW WILL
NEED TO BE WATCHED EARLY WEDNESDAY IN THE EVENT OF A FEW WEAK
ISOLATED THUNDERSTORMS, BUT BY AND LARGE THE SUBSIDENT PATTERN
SHOULD PRECLUDE ANY WIDESPREAD DEVELOPMENT INTO WEDNESDAY.

THE MODELS PERSIST IN PLACING THE WESTERLY JET FAR ENOUGH SOUTH TO
CONTINUING TO DEVELOP STRONG SHORTWAVE ENERGY IN THE PLAINS BY
THURSDAY WHICH THE GEM/GFS AND ECMWF ALL AGREE ON SIGNIFICANT MCS
DEVELOPMENT LATE THURSDAY. WITH THE TIMING IS QUESTION ON EJECTING
SHORTWAVES IT IS CONCEIVABLE THAT THUNDERSTORMS COULD START AS EARLY
AS THURSDAY MORNING, HOWEVER THE BETTER THREAT FOR WIDESPREAD SEVERE
WEATHER AND THE CONSENSUS OF THE MODELS LEANS TOWARD LATE IN THE DAY
INTO THE EVENING HOURS. WE HAVE RAISED POPS TO 50 PERCENT ACROSS THE
I-70 CORRIDOR FOR THIS PERIOD, AND RAISED CHANCES ACROSS MOST OF THE
REST OF FORECAST AREA AS WELL.

&&

.AVIATION...

WE WILL NEED TO MONITOR FOR DEVELOPMENT OF LIGHT FOG, AND OF MORE
LIKELY IFR OR LIFR STRATUS ACROSS THE AREA THIS MORNING. A MUCH
COOLER BOUNDARY LAYER (WITH DEW POINTS STILL IN THE LOW 60S) AND
CLEAR SKIES MIGHT LEND THEMSELVES TO BRIEF RADIATIONAL COOLING FOG
DEVELOPMENT AS WE HEAD INTO THE 10-11 UTC TIMEFRAME PERHAPS NORTH
AND EAST OF A SCOTT CITY TO MEDICINE LODGE LINE, WHICH  WOULD
INCLUDE HYS, AND POSSIBLE DDC. HOWEVER IF CLOUDS CONTINUE TO SPREAD
EASTWARD IN THIS WEAK BOUNDARY LAYER ISENTROPIC LIFT PATTERN (A FEW
CLUSTER OF CBS HAVE ALREADY DEVELOPED ACROSS OK PANHANDLE AND FAR SW
KS) A LARGER EXTENT IF IFR CEILINGS WILL THEN BE THE GREATER
CONCERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  67  83  63 /  30  60  40  10
GCK  80  66  83  62 /  50  70  30  10
EHA  81  66  85  64 /  50  50  30  10
LBL  85  68  85  64 /  50  40  30  10
HYS  82  65  79  62 /  50  90  50  20
P28  85  68  84  66 /  20  70  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/33/33
Hazardous weather outlook, Aug 16, 3:34 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
434 AM CDT MON AUG 16 2010

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
434 AM CDT MON AUG 16 2010 /334 AM MDT MON AUG 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY WITH
THIS THUNDERSTORM ACTIVITY BECOMING MORE NUMEROUS ACROSS THE
OUTLOOK AREA DURING THE OVERNIGHT HOURS. A FEW THUNDERSTORMS TODAY
WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
AND PERIODS OF MODERATE TO HEAVY RAINFALL.

TONIGHT THE MAIN HAZARD FROM THESE THUNDERSTORMS WILL AGAIN BE
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING BUT SOME OF
THE STRONGER STORMS WEST OF HIGHWAY 83 WILL ALSO BE CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ONGOING THUNDERSTORMS WILL BE CONTINUING TUESDAY MORNING BUT
THESE STORMS ARE EXPECTED TO BEGIN TO TAPER OFF FROM WEST TO EAST
DURING BY THE MID AFTERNOON HOURS. ALTHOUGH SEVERE WEATHER ON
TUESDAY IS NOT ANTICIPATED...A FEW STORMS HOWEVER WILL BE CAPABLE
OF PRODUCING CLOUD TO GROUND LIGHTNING.

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN FROM LATE THURSDAY
THROUGH FRIDAY. AT THIS TIME ANY THUNDERSTORM THAT DOES DEVELOP
EITHER LATE THURSDAY OR FRIDAY MAY BE CAPABLE OF PRODUCING HAIL
UP TO THE SIZE OF QUARTERS, STRONG GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND EARLY TONIGHT
WEST OF A LINE EXTENDING FROM SCOT CITY TO GARDEN CITY TO NEAR
LIBERAL. RAINFALL REPORTS TODAY AND ESPECIALLY TONIGHT ARE ALSO
ENCOURAGED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Stevens

When
August 16, 4:00 AM CST to 7:30 AM CST
Where
Stevens County, 4.78 mi SW of Woods
Reported by
Public
Coordinates
37.120, -101.160

Rainfall of 3.5 was reported.

Heavy Rain, Stevens

When
August 16, 4:00 AM CST to 7:30 AM CST
Where
Stevens County, 2.76 mi S of Woods
Reported by
Public
Coordinates
37.130, -101.100

Rainfall of 3.0 was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259149, 259150.